Georgia, 2012

Damaging Wind in Georgia, July 10, 2012

July 10, 2012 · NWS JAX · 1 event in 1 county or zone

A surface trough edged farther southward over Georgia while a surface ridge axis was south of the area. Light steering flow enabled the sea breezes to penetrate inland each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough edged farther southward over Georgia while a surface ridge axis was south of the area. Light steering flow enabled the sea breezes to penetrate inland each day. Over a moist and unstable airmass, the sea breeze and outflow boundaries triggered scattered severe storms over the area during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 10, 2:09 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 2:09 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT TUE JUL 10 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
WEAK RIDGING OVER THE SW ATLANTIC IS PROVIDING A SOUTHERLY
STEERING FLOW TO THE SHOWERS/STORMS THIS AFTN. AN INVERTED MID
LEVEL TROUGH ALONG THE FL WEST COAST IS DRIFTING INTO THE GULF BUT
WATER VAPOR IMAGERY INDICATES SMALL VORT MAX HAS ENHANCED
CONVECTION WEST OF I-75. AS ADVERTISED SCATTERED STORMS ARE
FIRING ALONG SEA AND RIVER BREEZES PRIMARILY OVER THE SRN ZONES.
UPPER RIDGE TO THE NORTH IS PROVIDING SUBSIDENCE OVER SE GA AND
HAVE ONLY A SLIGHT CHANCE FOR SHOWERS/STORMS THIS EVENING. MODELS
INDICATE A SURFACE TROUGH SINKS SWD OVER GA ALLOWING FOR A
POSSIBILITY OF STORMS OVERNIGHT FOR THE NRN PORTION OF SE GA AND
WILL CONTINUE 10-20% POPS.

WEATHER PATTERN WILL CHANGE WED/THU AS RIDGING OVER THE WESTERN
ATLANTIC SHIFTS NWD AND THE FLOW BECOMES SOUTHEAST TO EAST.
ABUNDANT MOISTURE WILL BE PULLED INTO THE FORECAST AREA FROM THE
TROPICS WITH PRECIPITABLE WATER AMOUNTS INCREASING ABOVE 2 INCHES.
ONSHORE FLOW WILL PRODUCE MORNING SHOWERS OVER THE WATERS AND
COASTAL AREAS...THEN THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE FRONT AS IT PUSHES INLAND EACH AFTN/EVENING. WILL GO WITH
50-60% POPS OVER THE INTERIOR WEDNESDAY AND THEN OVER THE WESTERN
ZONES THURSDAY AS THE EAST COAST DRIES OUT LATE IN THE DAY. EXPECT
HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS WITH THE
STORMS. MAX TEMPERATURES WILL BE IN THE LOW/MID 90S WED AND UPPER
80S TO LOWER 90S THURS.

.LONG TERM...
HIGH PRESSURE RIDGE WILL SETTLE NORTH OF THE AREA THROUGH THE
WEEKEND PROVIDING AN ONSHORE FLOW. EAST COAST SEA BREEZE WILL PUSH
WELL INLAND EACH DAY WITH MORNING SHOWERS POSSIBLE NEAR THE COAST
THEN THUNDERSTORMS OVER THE INTERIOR IN THE AFTN. WILL KEEP MAINLY
DIURNAL SCATTERED SHOWERS/STORMS. EARLY NEXT WEEK HIGH PRESSURE
WILL DRIFT SEWD WITH WINDS VEERING TO SOUTHERLY. A WEAK FLOW
PATTERN WILL ALLOW THE SEA BREEZE TO PUSH INLAND. NEAR NORMAL
TEMPERATURES ARE EXPECTED FOR THIS PERIOD.

&&

.AVIATION...
SCATTERED SHOWERS AND STORMS THIS AFTERNOON WITH BULK OF THE STORMS
INLAND. HAVE CONTINUED WITH VCTS AT GNV AND MAY NEED VCTS AT VQQ AND
JAX AFT 20Z.

&&

.MARINE...RIDGE AXIS OVER THE COASTAL WATERS WILL SHIFT NORTH BY
LATER THIS WEEK. SOUTH TO SOUTHEAST WINDS 10 TO 15 KNOTS BECOMING
EAST TO SOUTHEAST LATER THIS WEEK AS THE RIDGE SHIFTS TO THE NORTH.
WINDS STRONGER AT NIGHT BUT EXPECTED TO REMAIN JUST UNDER HEADLINE
CRITERIA. SEAS 2 TO 4 FEET NEAR SHORE AND 4 TO 5 FEET OFFSHORE.

RIP CURRENTS: LOW RISK THROUGH MID-WEEK WITH S/SW FLOW...THEN
POSSIBLY MODERATE AS FLOW BECOMES SOUTHEAST WITH RIDGE BUILDING
NORTH OF THE REGION TOWARD THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  95  73  94 /  20  50  50  50
SSI  78  89  77  88 /  20  20  20  20
JAX  75  93  73  90 /  30  30  30  30
SGJ  75  89  76  88 /  20  20  20  30
GNV  72  92  73  91 /  30  50  50  50
OCF  72  93  73  91 /  30  50  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PP/ARS
Hazardous weather outlook, Jul 10, 3:50 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT TUE JUL 10 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-111045-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
450 PM EDT TUE JUL 10 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...RIVER FLOOD WARNINGS CONTINUE FOR THE SUWANNEE RIVER AND SANTA
FE RIVER...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGH EARLY THIS
EVENING. A FEW STRONG STORMS WILL BE POSSIBLE.

MINOR FLOODING CONTINUES ALONG STRETCHES OF THE SUWANNEE AND
SANTA FE RIVER BASINS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MAINLY AFTERNOON AND EVENING ISOLATED TO SCATTERED STORMS CAN
BE EXPECTED EACH DAY. A FEW STRONG STORMS WILL BE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 10, 5:13 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EDT TUE JUL 10 2012

FLZ023-GAZ150-164-102300-
BAKER-CHARLTON-WARE-
613 PM EDT TUE JUL 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...NORTHERN BAKER AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 700 PM EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 18 MILES SOUTH OF STEVEN FOSTER STATE
PARK...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT
STEVEN FOSTER STATE PARK THROUGH 700 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3055 8202 3051 8235 3078 8234 3079 8206
      3068 8204 3065 8205 3062 8203
TIME...MOT...LOC 2212Z 188DEG 8KT 3058 8223

ALLEN
Special weather statement, Jul 10, 5:45 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EDT TUE JUL 10 2012

GAZ165-102330-
INLAND CAMDEN-
645 PM EDT TUE JUL 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CAMDEN
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF KINGS FERRY...OR 9
MILES SOUTHWEST OF WOODBINE...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COLESBURG...WAVERLY AND
TARBORO THROUGH 730 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3077 8175 3079 8181 3080 8187 3083 8190
      3090 8189 3091 8192 3095 8189 3098 8192
      3107 8190 3110 8186 3110 8185 3116 8178
      3109 8162
TIME...MOT...LOC 2245Z 193DEG 10KT 3088 8183

ALLEN
Special weather statement, Jul 10, 6:42 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT TUE JUL 10 2012

GAZ132-149-150-110015-
ATKINSON-COFFEE-WARE-
742 PM EDT TUE JUL 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...EASTERN ATKINSON AND SOUTHEASTERN COFFEE COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 815 PM EDT...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AXSON...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MILLWOOD
AND BICKLEY THROUGH 815 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3150 8271 3145 8250 3139 8244 3117 8267
      3118 8267 3118 8278 3123 8288
TIME...MOT...LOC 2342Z 210DEG 10KT 3126 8274

ALLEN
Local storm report, Jul 10, 6:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GAINESVILLE             29.67N 82.34W
07/10/2012  E0.75 INCH       ALACHUA            FL   BROADCAST MEDIA

            WCJB-TV IN GAINESVILLE RELAYED A PUBLIC REPORT OF DIME
            SIZED HAIL ALONG NORTHWEST 16TH AVENUE IN GAINESVILLE.

0545 PM     TSTM WND DMG     3 ENE SANDERSON         30.27N 82.22W
07/10/2012                   BAKER              FL   911 CALL CENTER

            BAKER COUNTY 911 DISPATCH REPORTS A TREE DOWNED BY STRONG
            WIND GUSTS ACROSS THE INTERSECTION OF US HIGHWAY 90 AND
            COW PEN ROAD IN THE VICINITY OF SANDERSON. TIME OF
            INCIDENT BASED ON RADAR IMAGERY.

0545 PM     TSTM WND DMG     5 NNE SANDERSON         30.32N 82.24W
07/10/2012                   BAKER              FL   911 CALL CENTER

            BAKER COUNTY 911 DISPATCH REPORTS A TREE DOWNED BY STRONG
            WIND GUSTS ACROSS TURNER CEMETERY ROAD IN THE VICINITY OF
            SANDERSON. TIME OF INCIDENT BASED ON RADAR IMAGERY.

&&

NELSON
Special weather statement, Jul 10, 7:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
816 PM EDT TUE JUL 10 2012

GAZ134-150-151-110045-
BACON-PIERCE-WARE-
816 PM EDT TUE JUL 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...NORTHERN PIERCE AND BACON COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 845 PM EDT...

AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BICKLEY...OR 14 MILES
SOUTHWEST OF ALMA...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WARESBORO...BICKLEY...
DIXIE UNION...NEW LACY AND ALMA THROUGH 845 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3143 8208 3123 8248 3131 8263 3147 8263
      3147 8260 3153 8259 3164 8251
TIME...MOT...LOC 0016Z 218DEG 10KT 3137 8257

ALLEN
Local storm report, Jul 10, 7:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             DIXIE UNION             31.34N 82.46W
07/10/2012  M0.50 INCH       WARE               GA   PUBLIC

            PUBLIC REPORTED DIME SIZED HAIL IN DIXIE UNION.

&&

SCHASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
July 10, 7:45 PM EST
Where
Bacon County, 0.59 mi E of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.550, -82.410

Trees and power lines were blown down along Johnsons Lake Road near Rockingham. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398862.